Thiazide is an ingredient found in certain medications used to treat high blood pressure. Thiazide overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Diuretic antihypertensives overdose
Thiazide is a type of drug called a diuretic. It prevents the body from reabsorbing sodium (salt) from part of the kidneys. Thiazide and related diuretics are used primarily to treat high blood pressure.
Note: This list may not be all-inclusive.
Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.
Determine the following information:
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
How well a patient does depends on the severity of the symptoms. Patients usually respond well to treatment. Serious symptoms and death are unlikely.
Richardson WH, Betten DP, Williams SR, Clark RF. Nitroprusside, ACE inhibitors, and other cardiovascular agents. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 61.